Alert archive / Wisconsin / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Milwaukee, WI

May 23, 2020Rock County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at May 23, 2020, 5:39 PM CDT for Rock County, Wisconsin. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 5:39 PM CDT (22:39 UTC)
Expired
May 23, 2020, 8:30 PM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Rock County, WI

The radar

The Milwaukee radar (KMKX), 63 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:40 PM CDTHEAVY RAIN 1.546 N Shirland, WI
May 23, 5:45 PM CDTFLOOD2 Nw Beloit, WIEMERGENCY MANAGER REPORTS HIGH WATER AT THE INTERSECTION OF HWY Q AND AFTON RD IN BELOIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

219 
WGUS53 KMKX 232239
FFWMKX
WIC105-240130-
/O.NEW.KMKX.FF.W.0001.200523T2239Z-200524T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
539 PM CDT Sat May 23 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Southeastern Rock County in south central Wisconsin...

* Until 830 PM CDT.

* At 539 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Janesville, Beloit, Tiffany, Afton and Shopiere.

Additional rainfall amounts of 0.5 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4258 8917 4268 8903 4262 8887 4250 8900
      4250 8901 4250 8902 4250 8904 4250 8912
      4250 8927

FLASH FLOOD...RADAR INDICATED

$$

DDV
2 follow-up statements
492 
WGUS73 KMKX 232342
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
642 PM CDT Sat May 23 2020

WIC105-240130-
/O.CON.KMKX.FF.W.0001.000000T0000Z-200524T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock WI-
642 PM CDT Sat May 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS 
EVENING FOR SOUTHEASTERN ROCK COUNTY...

At 642 PM CDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Janesville, Beloit, Tiffany, Afton and Shopiere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4258 8917 4268 8903 4262 8887 4250 8900
      4250 8901 4250 8902 4250 8904 4250 8912
      4250 8927

FLASH FLOOD...RADAR INDICATED

$$

DDV
751 
WGUS73 KMKX 240126
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
826 PM CDT Sat May 23 2020

WIC105-240136-
/O.EXP.KMKX.FF.W.0001.000000T0000Z-200524T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock WI-
826 PM CDT Sat May 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT THIS EVENING FOR 
SOUTHEASTERN ROCK COUNTY...

Flood waters have largely receded and the heavy rain has ended. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 4258 8917 4268 8903 4262 8887 4250 8900
      4250 8901 4250 8902 4250 8904 4250 8912
      4250 8927

$$

DDV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at May 23, 4:35 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 23, 4:35 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
435 PM CDT Sat May 23 2020

.SHORT TERM...

Late This Afternoon And Evening...Forecast Confidence Is Medium.

At 3 PM CDT, wind directions across southern WI remain mainly
easterly, quickly veering to a more predominate southeasterly
direction is just south of the WI/IL state line. The greatest low
level wind veering and helicity is coincident with this
boundary/wind shift. This boundary will continue to move slowly
north this afternoon and this evening, as surface low pressure
just west of Dubuque, IA moves to the northeast. It should be in
the Lone Rock, WI vicinity by early this evening.

As always, there are some questions with how things evolve.
Effective deep layer shear is 30 to 40kt, which is good enough
for storm organization, though it drops off steadily the further
north you travel from the WI/IL state line. Low level (0-1km)
shear is decent at 20 to 25kt, but the directional shear is most
interesting, with both 0-1km and 0-3km SRH in the 200-250 m2/s2
range. Instability is modest, but supportive. A ridge of 500-1000
J/kg MLCAPE is nosing into southern WI, with SBCAPE around 1000
J/kg. Low level CAPE, however, is very good. The 18Z DVN sounding
measured ~120 J/kg of 0-3km CAPE, and short range models have had
a good beat on this axis of higher low level CAPE along the
surface boundary.

All told, supercellular structures are expected, though it will
not be surprising to see more messy multi-cellular behavior from
time to time. It should be noted that key features will be a bit
lower in the atmosphere. As a result, the further away from any
radar you go, you will be more likely to see the top of
rotational features (if any features at all in some cases).

The greatest risk for severe weather will be associated with this
boundary, as there has already been numerous reports of funnel
clouds and tornadoes to our southwest and south. Given good low
level shear and very good low level instability, tornadoes will be
a concern through early evening. There will be a risk for hail up
to 1 inch in diameter and localized wind gusts as well.

The risk for severe will drop steadily heading into the mid
evening hours, as peak heating subsides and convection exits to
the northeast.

Later Tonight Through Monday Night...Forecast Confidence Is
Medium.

Winds will shift west later tonight but remain light, as the
surface low exits the area. They will remain light into Sunday
morning. The light winds with the moist low levels may allow for
dense fog to form across the area. For now, kept this mention out
of the forecast, but will continue to monitor this potential.

Chances for showers and thunderstorms will continue Sunday into
Monday night across the area, as warm and humid conditions move
into the area. There is not much in the way of forcing mechanisms
for upward vertical motion to speak of during this period.
However, there will be decent mean layer CAPE and moisture to work
with, in case any storms do form. Some indications of a cap on
Sunday, which may limit storm development. Given the instability
and modest deep layer shear, outside chances for severe storms
during this period.

.LONG TERM...

Tuesday Through Saturday...Forecast Confidence Is Medium.

Chances for showers and storms will continue Tuesday into
Thursday, until the cold front finally pushes southeast through
the area. Again, no great forcing mechanisms until the front sags
through the area Thursday. Too early to tell if any stronger
storms may occur. Warm and humid conditions should continue
during this period. High pressure should then bring quieter
weather for the end of the week.

&&

.AVIATION(21Z TAF UPDATES)...

Main area of showers and thunderstorms should continue to move
east northeast through the area through the middle evening hours,
affecting the terminals in a 2 to 4 hour window as they move
through. Severe storms with large hail, damaging winds and a
tornado or two are possible during this time. May see ceilings and
visibility values drop to IFR in the strongest storms. Gusty east
winds late this afternoon should weaken this evening.

Winds will shift to the west and remain light later tonight, with
some fog development possible overnight into Sunday morning.
Dense fog is possible, but did not mention in TAFs yet due to
modest confidence. VFR conditions should return by middle to late
morning Sunday, lingering through the afternoon. Light south winds
are expected by the afternoon. Chances for showers and storms
will increase by Sunday night, but left out of TAFs for now due to
uncertainty.

&&

.MARINE...

Dense fog is expected to linger across the nearshore and open
waters of Lake Michigan through at least Sunday, and perhaps into
early next week, as a warm and humid airmass moves over the cool
lake waters. The fog may improve briefly, while the storms move
through into this evening. Thus, the Dense Fog Advisory has been
extended through Sunday for the nearshore and all of the open
waters of Lake Michigan.

Another low pressure system moving from the central Plains into
southwest Ontario will keep the shower and thunderstorm chances
going for the first half of next week. Winds and waves are
expected to remain on the low to moderate side into early next
week.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory until 7 PM CDT Sunday for LMZ080-261-362-364-
     366-563-565-567-643>646-669-671-673-675-777-779-868-870-872-
     874-876-878.

&&

Late This Afternoon/Evening...Gagan
Later Tonight Through Saturday and Aviation/Marine...Wood
Hazardous weather outlook, May 23, 4:45 PM CDT, 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
445 PM CDT Sat May 23 2020

WIZ046-047-051-052-056>060-062>072-242145-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
445 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Late This Afternoon And Tonight

A Tornado Watch remains in effect along and south of a Lone Rock
to Madison to Milwaukee line until 8 PM CDT this evening.
Scattered thunderstorms will continue to move east northeast
through southern Wisconsin into this evening.

These storms may become severe, producing a few tornadoes, hail
to one inch and wind gusts to 60 MPH. The best chances for
tornadoes will be in areas southwest of Madison. Heavy rainfall
may accompany the thunderstorms.

Dense fog may develop later tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Dense fog may linger into Sunday morning.

The chances for thunderstorms continue off and on through the
Memorial Day weekend and for much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed into this evening.

LMZ643>646-242145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
445 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Late This Afternoon And Tonight

Areas of dense fog are expected, due to humid air moving over the
cooler nearshore waters of Lake Michigan. A Dense Fog Advisory has
been extended tonight, for visibilities frequently reduced to 1
mile or less.

A Tornado Watch is in effect south of North Point Lighthouse
until 8 PM CDT this evening. Scattered thunderstorms are expected
to move east northeast into Lake Michigan late this afternoon and
evening. These storms may become severe, with a waterspout, hail
to one inch and wind gusts to 50 knots possible.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Dense fog is expected into Sunday, with a Dense Fog Advisory now
in effect until 7 PM CDT Sunday evening for the nearshore waters.

Dense fog will be possible throughout the rest of the Memorial
Day weekend and into next week, as a humid airmass flows over the
relatively cold waters of Lake Michigan.

The chances for thunderstorms continue throughout the Memorial
Day weekend into next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242145-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
445 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Late This Afternoon And Tonight

Areas of dense fog will continue to affect the open waters of
Lake Michigan, reducing the visibility to less than one mile. A
Dense Fog Advisory has been extended for all of the open waters
tonight.

Scattered thunderstorms are expected to move east northeast across
Lake Michigan late this afternoon and tonight. These storms may
become severe over the southern one quarter of the lake, with
large hail to one inch, wind gusts to 50 knots and a waterspout
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Dense fog is expected into Sunday, with a Dense Fog Advisory now
in effect until 7 PM CDT Sunday evening for all of the open waters.

Dense fog will be possible throughout the rest of the Memorial
Day weekend and into next week, as a humid airmass flows over the
relatively cold waters of Lake Michigan.

The chances for thunderstorms at times will continue throughout
the Memorial Day weekend into next week, with the best chances
over the southern half of Lake Michigan.

Wood
www.weather.gov/mkx

In the hours before

Local storm report, May 23, 4:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
458 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             BELOIT                  42.52N 89.02W
05/23/2020  E1.00 INCH       ROCK               WI   PUBLIC

            DIMES TO QUARTER SIZED HAIL REPORTED IN
            BELOIT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, May 23, 5:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
501 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FUNNEL CLOUD     1 E BELOIT              42.52N 89.00W
05/23/2020                   ROCK               WI   TRAINED SPOTTER

&&

WAGNER
Local storm report, May 23, 5:08 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
508 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          2 E BELOIT              42.53N 88.97W
05/23/2020                   ROCK               WI   LAW ENFORCEMENT

            MULTIPLE REPORTS BY STATE PATROL OF AN
            ONGOING TORNADO NEAR THE I-90/I-43
            INTERCHANGE.

&&

WAGNER
Local storm report, May 23, 5:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
510 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          4 W CLINTON             42.56N 88.94W
05/23/2020                   ROCK               WI   TRAINED SPOTTER

            BRIEF TOUCHDOWN 4 MILES WEST OF CLINTON.

&&

WAGNER
Local storm report, May 23, 5:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
534 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLOOD            2 W BELOIT              42.53N 89.06W
05/23/2020                   ROCK               WI   PUBLIC

            WATER COVERING MCKINLEY AVE IN BELOIT.
            REPORT RELAYED VIA SOCIAL MEDIA.

&&

WAGNER
Local storm report, May 23, 5:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
536 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TORNADO          4 SE JANESVILLE         42.64N 88.98W
05/23/2020                   ROCK               WI   TRAINED SPOTTER

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:36 PM CDTDense Fog AdvisoryMKXFond du Lac, Kenosha, Milwaukee, Ozaukee, Racine, Sheboygan and 3 more9 hr
May 23, 3:23 PM CDTSevere Thunderstorm WarningMKXRock52 min
May 23, 4:04 PM CDTTornado WarningMKXRock25 min
May 23, 4:23 PM CDTTornado Warning Tornado observedMKXLafayette35 min
May 23, 4:28 PM CDTSevere Thunderstorm WarningMKXRock47 min
May 23, 4:50 PM CDTTornado Warning Tornado observedMKXRock40 min
May 23, 5:12 PM CDTAreal Flood AdvisoryMKXRock28 min
May 23, 5:15 PM CDTTornado Warning Tornado observedMKXRock31 min

Nearby

Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.